Journal of the Endocrine Society
Oxford University Press
image
SUN-520 Graves Disease and T3 Thyrotoxicosis: A Case Report
Volume: 4, Issue: Suppl 1
DOI 10.1210/jendso/bvaa046.1905

Highlights

Notes

Abstract

Introduction: Hyperthyroidism is one of the common problems in the world of endocrinology. Identifying the type of thyrotoxicosis is crucial before starting treatment. We present a case of a 37-year-old woman presented with hyperthyroidism and was started on methimazole. Her symptoms persisted and further workup showed T3 thyrotoxicosis. Her symptoms improved after switching her to PTU. She eventually underwent thyroidectomy.

Case description: Thirty-seven-year old African American woman presented to her primary care physician(PCP) with symptoms suggestive of hyperthyroidism for three months. Her past medical history is significant for recent delivery one year ago. Her Physical exam is pertinent for hypertension of 160/80 with a heart rate of 120. Her neck is diffusely enlarged with bilateral bruits. Bilateral lid retraction with lid lag was noted along with left lid proptosis. There were no tremors or leg swelling noted. Her Initial workup showed sinus tachycardia in the electrocardiogram. Her TSH level was <0.010 and a free T4 level of 3.48. Ultrasound showed diffuse enlargement of the thyroid gland with no focal nodule. She was started on methimazole 10mg twice daily and metoprolol 25mg twice daily.

Three months later, she presented to the emergency room(ER) with tachycardia of 130 and hypertension of 170/85. Work up showed a TSH level of <0.010 and a free T4 level of 3.94. She was compliant with medications. When free T3 levels were checked it turned out to be >30. She was diagnosed with T3 Thyrotoxicosis and was started on propylthiouracil 150mg every 8 hours. Her metoprolol was increased to 50mg every 12 hours. Her symptoms improved and she finally underwent surgery for thyroidectomy.

Discussion: Hyperthyroidism is seen in about 1 in 5000 with a strong female predominance. Graves disease, the most common cause of hyperthyroidism is due to excess production of TSH receptor stimulating antibodies. Hyperthyroid patients with graves disease sometimes have a disproportionate increase in serum T3 levels when compared to serum T4. This is thought to be due to increased T3 production or extrathyroidal conversion of T4 to T3. It is very crucial to identify the free hormone levels in a new patient with hyperthyroidism because of the difference in management. Antithyroid drugs are traditionally the first-line treatment option along with beta-blockers prior to definitive therapy like radioactive iodine or thyroidectomy. The main drugs used are methimazole and propylthiouracil(PTU). Methimazole is more commonly used than PTU because of its rapid efficacy, longer duration of action and less adverse effects. For patients with T3 thyrotoxicosis, PTU is preferred as it is known to reduce the peripheral conversion of T4 to T3. Our patient medication was changed from methimazole to PTU, after which she started to notice improvement. She eventually underwent definitive treatment with thyroidectomy.

thalambedu, iqbal, khanal, and Khan: SUN-520 Graves Disease and T3 Thyrotoxicosis: A Case Report
https://www.researchpad.co/tools/openurl?pubtype=article&doi=10.1210/jendso/bvaa046.1905&title=SUN-520 Graves Disease and T3 Thyrotoxicosis: A Case Report&author=Nishanth thalambedu,Iqra iqbal,Shristi khanal,Muhammad Atique Alam Khan,&keyword=&subject=Thyroid,Thyroid Disorders Case Reports I,AcademicSubjects/MED00250,